Multiple Sclerosis Community
Side effects from long term Avonex use
About This Community:

Our Patient-to-Patient MS Forum is where you can communicate with other people who share your interest in Multiple Sclerosis. This forum is not monitored by medical professionals.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Side effects from long term Avonex use

Have there been any studies published as to the possible long term effects of Avonex use?
I am a 10 yr + user of Avonex and am becoming concerned.
My healing time from minor cuts etc seems to be exceedingly long. I recently under went dental surgery and my dentist commented on my slow healing.
I am at an age where major surgery occurs and fractures also some times and I am afraid that I would be debileated long term or worse if this was to occur.
Any info would be greatly appreciated. Thanks  Mike G.
Related Discussions
3 Comments Post a Comment
Blank
195469_tn?1388326488
I haven't heard about Avonex causing those side effects long term.  It may be worth it to have your blood glucose checked.  Having diabetes can cause this delay in healing.

As always, your doctor knows best.

Best Wishes,
Heather
Blank
147426_tn?1317269232
Welcome to the forum!  I hope you join us.  I am Quix, one of the community leaders and a physician in a former life.

We have nearly twenty years of experience with the interferons in MS.  Several of those years are with the participants of the original studies before the various formulations were approved.  There have been no addition adverse side effects seen in the years after approval.  There is still the occasional liver enzyme elevation, the occasional drop in white cell count (neutropenia).  But, there has been no suppression of the immune system (which would include problems with slow healing).  There has no been any suggestion that there is an increase in cancer like can be seen with the treatments for other autoimmune diseases.

Yes, the doctors involved in studying these drugs have looked back and published these findings.

But, your difficulty in healing seems concerning.  It should be looked at in the same way that such a thing would be investigated in any person.  People with MS are not immune to all the other problems that people get.  Your PCP should look at your glucose status, as Heather mentioned.  Check you for vitamin deficiencies, and perhaps get an immunology consult.

I hope this helps.

Quix
Blank
Avatar_m_tn
I have been on Avonex since the fall of 2009 to treat my MS. My symptom of fatigue is troubling and my heart vs my head attributes this to my medication more than the illness. Is this correct? Will the fatigue subsist with time?
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Neurology Answerers
667078_tn?1316004535
Blank
HVAC
Durham, NC
572651_tn?1333939396
Blank
Lulu54
Dayton, OH
Avatar_f_tn
Blank
SarahL2491
Alagash, ME
1831849_tn?1383231992
Blank
kwarendorf
Great Neck, NY
987762_tn?1331031553
Blank
supermum_ms
Australia
338416_tn?1413581329
Blank
jensequitur
Fort Worth, TX